Recommended NZ | Guide to Money | Gimme: Competitions - Giveaways

PHARMAC must reconsider drug change - Epilepsy New Zealand

Contributor:
Fuseworks Media
Fuseworks Media

Medsafe has reported today that three deaths are now being investigated in connection with the change of Lamotrigine medication to just one brand, Logem.

The Centre for Adverse Reactions Monitoring has received reports from healthcare professionals of changes in seizure control in patients taking lamotrigine for epilepsy. This includes patients who have experienced seizures after changing brands, who were previously seizure free, and those who were not seizure free but have experienced increased seizures since the switch.

Sadly, three deaths have now been referred to the Coroner after being reported to the Centre for Adverse Reactions.

Epilepsy New Zealand wishes to express our condolences to the families of those who have died.

Epilepsy New Zealand has previously written to both Pharmac and the Minister of Health asking them to reconsider the decision to fund just one brand. We requested that patients suffering adverse reactions or fearful of the effects of changing brands be allowed to stay on one of the two previously funded medications.

Our request has not resulted in any change. However, this latest information, coupled with initial Medsafe advice cautioning against the move, means a change of stance is urgently required.

There are nearly 50,000 people in New Zealand living with epilepsy and most of the 11,000 who are prescribed Lamotrigine take it for seizure control.

As the national body representing people with epilepsy, ENZ is aware of significant and serious concerns about this drug change.

While we acknowledge that the active drug in the different brands is the same, the way each brand releases the dose can create significant difficulties for a number of people as becoming evident in the reactions being report to the Centre for Adverse Reaction Monitoring.

All articles and comments on Voxy.co.nz have been submitted by our community of users. Please notify us if you believe an item on this site breaches our community guidelines.